South Dakota, 2008

Tornadoes and Flash Flood in South Dakota, May 29, 2008

May 29, 2008 · NWS FSD · 18 events in 6 counties and zones

Thunderstorms produced damaging winds, large hail, very hevay rain, and two reported tornadoes over southeast South Dakota during the late afternoon and early evening of May 29th. The severe weather was south of Interstate 90, and mostly near the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds, large hail, very hevay rain, and two reported tornadoes over southeast South Dakota during the late afternoon and early evening of May 29th. The severe weather was south of Interstate 90, and mostly near the Missouri River. The heavy rain resulted in flash flooding in Bon Homme County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 9:40 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, May 29, 9:40 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT THU MAY 29 2008

.DISCUSSION...
LATEST NAM GUIDANCE SHOWS THE SFC WRMFNT TRYING TO LIFT NWD THIS
AFTERNOON AND EVENING...EVENTUALLY TO A POSITION FROM JERAULD COUNTY
IN CENTRAL SD...EWD TO COTTONWOOD COUNTY IN SW MN. RAIN COOLED
STRATUS CONTS TO BE THE MAIN CHALLENGE IN FIGURING OUT SVR WX
DEVELOPMENT LATER TODAY. MUCH OF NORTH CENTRAL TO NE NEB IS MIRED IN
STRATUS. BUT SOME OF THAT WL LIKELY BEGIN TO ERODE AS MIDDAY
PROGRESSES AS IT LOOKS FAIRLY SHALLOW ON THE VIS PICTURE. FURTHER
NORTH...THERE ARE A FEW BREAKS IN THE STRATUS IN THE FSD FA BUT FOR
THE TIME BEING...ANY CLEARING IN THIS FA WL BE HIGHLY SELF
DESTRUCTIVE FOR MUCH OF THE DAY. BUT AT ANY RATE...IF THE N CENTRAL
TO NERN SECTIONS OF NEB DO PARTIALLY CLEAR OUT AS THE AFTERNOON
PROGRESSES...ONE CAN EXPECT RAPID DESTABILIZATION IN THOSE AREAS
WITH STRONG...DEEP LYR SHEAR NOTED NEAR THE PROJECTED WRMFNT
BOUNDARY THRU THE SRN PARTS OF THE FSD FA. 50KTS OF BULK SHEAR.
LATEST NAM DOES TRY TO HINT AT SUPERCELLULAR DEVELOPMENT JUST SOUTH
OF GREGORY COUNTY SD BETWEEN 00Z AND 03Z THIS EVENING...THEN MOVG
EWD AS AN MCS ACROSS THE SRN PORTIONS OF THE FSD FA FM 03Z TO 09Z.
NEAR THE WRMFNT...TORNADIC ACTIVITY WL BE A THREAT...ESP THRU 03Z
WHICH WOULD LIKELY BE NEAR THE NEB BORDER FROM GREGORY COUNTY TO
PARTS OF NW IA.  ELSEWHERE...LARGE HAIL COULD BE A THREAT...ESP UP
TO AROUND I 90. INTERESTINGLY...THE THTE DIFFERENCE FM THE SFC TO
600MB IS NOT THAT HIGH...WHICH WOULD SUGGEST THAT WET MICROBURSTS
WOULD BE LIMITED TO THE STRONGEST CELLS...EITHER WITH SUPERCELLS OR
WITH THE STRONGEST CELLS OF AN ORGANIZED QLCS. BECAUSE OF THE MCS
THREAT TONIGHT...DECIDED TO EXPAND THE FFA A BIT WWD INTO YANKTON
COUNTY. THEY GOT A WIDESPREAD 1 TO 2.5 INCHES OF RAIN IN THOSE
LOCATIONS LAST NIGHT IN EXTREME SERN SD AND EXTREME NERN NEB. SO
FAR...TODAYS HIGHS LOOK PRETTY GOOD GIVEN THE FACT THAT SOME HIGHS
MAY BE REALIZED NEAR 00Z THIS EVENING. IN ADDITION...LATEST NAM
PAINTS MORE RAINFALL OVR THIS CWFA DURING THE EARLY AFTERNOON DUE TO
VERY STRONG ISENTROPIC LIFT AND RELATIVELY COOL AIR ALOFT.

&&
.AVIATION...
AVN IS A REAL CHALLENGE TODAY. RAIN COOLED STRATUS IS ABUNDANT OVR
MUCH OF THIS AREA THRU MIDDAY WITH IFR CONDS. VFR CONDS WL LIKELY
PREVAIL IN THE JAMES RIVER VALLEY THRU MIDDAY...BUT NAM RELATIVE
HUMIDITY TIME SECTIONS STRONGLY HINT THAT THESE AREAS WL FILL BACK
INTO MVFR THIS AFTERNOON. IT IS QUITE POSSIBLE THAT THIS AFTERNOON
THE KSUX AREA WL BE IN VFR TO HIGHER MVFR CONDS IF THE WRMFNT CONTS
TO MOVE NWD. BUT KFSD WL LIKELY STAY IN MVFR CONDS THRU THE
AFTERNOON. TONIGHT...A TS COMPLEX WL LIKELY MOVE ACROSS AREAS S OF I
90. TO THE NORTHWEST...THE KHON AREA COULD BEGIN TO CLEAR OUT LATE
TONIGHT BETWEEN 09Z AND 12Z. BUT PATCHY FOG COULD BE A THREAT IN
THAT AREA AROUND SUNRISE FRIDAY.

&&

.PREV DISCUSSION...
SCATTERED CONVECTION DEVELOPED ALONG THE 800MB AXIS OF
INSTABILITY/MOISTURE ADVECTION LATE LAST NIGHT BUT A MUCH LARGER
AREA OF CONVECTION DEVELOPED CLOSER TO THE 900MB FRONT IN NORTHERN
NEBRASKA. WITH PWAT VALUES AROUND 1.5 INCHES...RAINFALL RATES ARE
LIKELY TO EXCEED AN INCH AN HOUR AT TIMES AND SOME LOCATIONS ACROSS
NORTHEAST NEBRASKA AND NORTHWEST IOWA COULD END UP WITH AN INCH OR
TWO OF RAIN BY MID MORNING...WITH THE POTENTIAL FOR THAT MUCH MORE
AGAIN TONIGHT. BECAUSE OF THIS...WILL ISSUE A FLASH FLOOD WATCH FOR
TONIGHT FROM NORTHEAST NEBRASKA INTO NORTHWEST IOWA. EXPECT THE
MAJORITY OF THE CONVECTION TO WEAKEN BY LATE MORNING...BUT COULD SEE
SOME SPOTTY ACTIVITY THROUGHOUT THE DAY. EXPECT CONVECTION TO
REDEVELOP SOMEWHERE NEAR NORTH CENTRAL NEBRASKA INTO SOUTH CENTRAL
SD LATE THIS AFTERNOON WITH THIS ACTIVITY THEN SPREADING EAST AND
SOUTHEAST. THE SURFACE TO 925MB FRONT SHOULD FIND ITS WAY CLOSE TO
THE MISSOURI RIVER BY LATE AFTERNOON...WHICH WILL PUT OUR FAR SOUTH
AT RISK OF TORNADOES...SOME POTENTIALLY LARGE...WITH WELL BALANCED
SPEED AND DIRECTIONAL SHEAR AND A PRETTY CLASSIC LOOKING HODOGRAPH
FOR THE SOUTHERN TWO ROWS OF COUNTIES. OBVIOUS QUESTION THAT
UNFORTUNATELY CANNOT BE COMPLETELY ANSWERED IS WHAT AFFECT THE
MORNING CONVECTION AND MASSIVE AREAS OF STRATUS HAVE ON RETURN OF
MOISTURE/FRONT. FOR NOW...WILL BANK ON FAIRLY DEEP SOUTH TO
SOUTHEAST FLOW HAVING NO BIG PROBLEMS SETTING UP A FRONT OVER AT
LEAST NORTHERN NEBRASKA WHICH WILL AT A MINIMUM PUT OUR SOUTHERN
AREA IN A FLASH FLOOD RISK.

OTHERWISE...STILL SOME ELEVATED INSTABILITY ON FRIDAY SO WILL
CONTINUE THE AFTERNOON POPS FOR SHOWERS AND THUNDERSTORMS BUT NOT
BANKING ON A SEVERE THREAT. AFTER THIS...IT LOOKS PRETTY QUIET ON
SATURDAY AND SUNDAY WITH THE NEXT BETTER THREAT FOR RAIN AND
THUNDERSTORMS ON SUNDAY NIGHT.

BACKED OFF ON HIGHS TODAY A BIT WITH WIDESPREAD CLOUD COVER AND WILL
AIM FOR THE MID TO UPPER 60S OVER THE NORTH AND EAST CWA WITH UPPER
70S IN THE SOUTH. EXPECT TEMPERATURES TO FINALLY CLIMB TO NORMAL OR
ABOVE NORMAL ON FRIDAY AND SATURDAY AS WEST WINDS DEVELOP BEHIND
THIS WAVE. LOWS MAINLY IN THE 50S THROUGH EARLY NEXT WEEK SHOULD BE
PRETTY COMMON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING TO 7 AM FRIDAY
     FOR SDZ069-071.
MN...NONE.
IA...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING TO 7 AM FRIDAY
     FOR IAZ002-003-012>014-020>022-031-032.
NE...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING TO 7 AM FRIDAY
     FOR NEZ013-014.

&&

UPDATE...MJF
08/TEMEYER
Hazardous weather outlook, May 29, 10:25 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT THU MAY 29 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1125 AM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
CHANCES FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
THROUGH THIS AREA. HOWEVER IT IS NOT UNTIL LATE THIS AFTERNOON OR
EARLY EVENING WHEN ORGANIZED SEVERE TYPE THUNDERSTORMS WILL
DEVELOP. A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON AND ALL EVENING ALONG AND SOUTH OF A YANKTON SOUTH
DAKOTA TO IOWA GREAT LAKES LINE. A MODERATE RISK EXISTS
ADJACENTLY NORTH OF THAT AREA FOR THE REST OF SOUTHEAST SOUTH
DAKOTA...AND ALONG I 90 IN SOUTHWEST MINNESOTA. AT THIS TIME...IT
APPEARS THAT INITIAL SUPERCELL DEVELOPMENT COULD OCCUR NEAR A
WARM FRONT LATE THIS AFTERNOON AND EARLY EVENING...NEAR THE SOUTH
DAKOTA AND NEBRASKA BORDER AROUND GREGORY AND CHARLES MIX
COUNTIES. IT IS IN THAT AREA WHERE INITIAL DESTABILIZATION SHOULD
TAKE PLACE DUE TO PARTIAL CLEARING. THE STORMS WILL THEN LIKELY
ORGANIZE AND MOVE EASTWARD AS THE EVENING PROGRESSES. THE HIGHEST
THREAT FOR TORNADIC ACTIVITY...HAIL UP TO 2 INCHES IN DIAMETER
AND 70 MPH STRAIGHT LINE WINDS EXISTS IN THE HIGH RISK AREA.
ELSEWHERE...HAIL UP TO THE SIZE OF WALNUTS IS
POSSIBLE...DECREASING IN SIZE HEADING NORTH OF I 90 WHERE STORMS
WILL LIKELY BE MORE ELEVATED. IN ADDITION...BRIEF WIND GUSTS TO
60 MPH COULD OCCUR NEAR I 90 THIS EVENING...AGAIN DECREASING
MOVING NORTHWARD INTO LOW LEVEL AIR THAT IS A BIT MORE STABLE.

FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR EXTREME
SOUTHEAST SOUTH DAKOTA AND MUCH OF NORTHWEST IOWA...AS WELL AS
EXTREME NORTHEAST NEBRASKA. RAINFALL RATES UNDER THE STRONGER
CELLS THIS EVENING COULD EXCEED ONE INCH PER HOUR...CREATING
URBAN FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 OR 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 4 tornado, 1 flash flood. Local standard time, as filed.

Hail, Bon Homme

When
May 29, 4:50 PM CST
Where
Bon Homme County, 4.27 mi SSE of Tyndall
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -97.830

Tornado, Bon Homme

When
May 29, 5:13 PM CST to 5:14 PM CST
Where
Bon Homme County, 3.54 mi E of Kingsburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
42.920, -97.850

A brief tornado caused no reported damage.

Hail, Bon Homme

When
May 29, 5:17 PM CST
Where
Bon Homme County, 1.47 mi NNE of Springfield
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.870, -97.870

Hail, Bon Homme

When
May 29, 5:25 PM CST
Where
Bon Homme County, 6.4 mi NNW of Tabor
Measured
0.88 in hail
Reported by
Public
Coordinates
43.040, -97.680

Hail, Yankton

When
May 29, 5:37 PM CST
Where
Yankton County, 0.86 mi NE of Lesterville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.040, -97.590

Thunderstorm Wind, Hutchinson

When
May 29, 5:50 PM CST
Where
Hutchinson County, 5.56 mi E of Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.440, -97.560

Flash Flood, Bon Homme

When
May 29, 5:59 PM CST to 7:00 PM CST
Where
Bon Homme County, 5.32 mi NW of Bon Homme Colony to 4.95 mi WNW of Bon Homme Colony
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.920, -97.780

Heavy rain from thunderstorms caused flooding of several roads, including South Dakota Highway 52 and some county roads.

Tornado, Yankton

When
May 29, 6:05 PM CST to 6:06 PM CST
Where
Yankton County, 2.53 mi W of Talmo
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.020, -97.230

A brief tornado caused no reported damage.

Thunderstorm Wind, Clay

When
May 29, 6:10 PM CST
Where
Clay County, 3.11 mi WSW of Wakonda
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.010, -97.160

Thunderstorm winds caused roof damage to a large building and blew shingles off an outbuilding.

Thunderstorm Wind, Turner

When
May 29, 6:10 PM CST
Where
Turner County, 0.5 mi E of Centerville
Measured
69 kt (79 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
43.120, -96.960

Thunderstorm winds blew down power lines and poles, and caused widespread tree damage. Two cars were crushed, and the roofs of at least two houses were damaged by falling trees.

Tornado, Clay

When
May 29, 6:10 PM CST to 6:15 PM CST
Where
Clay County, 2.76 mi W of Wakonda to 1.6 mi NW of Wakonda
Rating
EF1
Path length
2.03 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
43.026, -97.154

A tornado caused widespread tree damage, littering roads with tree debris.

Hail, Clay

When
May 29, 6:10 PM CST
Where
Clay County, 1.01 mi E of Irene
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -97.150

Thunderstorm Wind, Clay

When
May 29, 6:10 PM CST
Where
Clay County, Irene
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.080, -97.170

Thunderstorm winds blew over three empty grain bins.

Thunderstorm Wind, Clay

When
May 29, 6:10 PM CST
Where
Clay County, 3.06 mi W of Wakonda
Measured
69 kt (79 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.026, -97.160

Thunderstorm winds destroyed a farm building.

Tornado, Clay

When
May 29, 6:17 PM CST to 6:21 PM CST
Where
Clay County, 1.81 mi N of Wakonda to 3.01 mi NNE of Wakonda
Rating
EF1
Path length
1.91 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.046, -97.105

A tornado destroyed a barn, damaged or destroyed several outbuildings, scattered lumber across a field, and damaged trees and power lines.

Thunderstorm Wind, Clay

When
May 29, 6:23 PM CST to 6:25 PM CST
Where
Clay County, 4.75 mi NE of Wakonda to 5.99 mi NE of Wakonda
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.065, -97.029

Thunderstorm winds overturned a field irrigation system.

Thunderstorm Wind, Turner

When
May 29, 6:35 PM CST
Where
Turner County, 1.71 mi NE of Centerville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.140, -96.950

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Lincoln

When
May 29, 6:45 PM CST
Where
Lincoln County, 2.13 mi SSE of Norway Center
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.090, -96.620

Thunderstorm winds caused tree damage, including up to 4 inch diameter branches blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for South Dakota, 2008Warnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106600, 106602, 106603, 106604, 106605, 106606, 106607, 107561, 107567, 107580, 107593, 107597, 107625, 107628, 107609, 107626, 107616, 107619.